HEALTH: Dear Doctor; DR MARK PORTER ANSWERS YOUR HEALTH QUESTIONS ON EVERYTHING FROM A NEW ARTHRITIS DRUG TO THE BENEFITS OF HAVING A FLU INJECTION IF YOU'RE OVER 75

Article excerpt

Will new arthritis drug help me?

I suffer from an arthritic hip but anti-inflammatories upset my stomach. A friend says a new arthritis drug called Vioxx has been launched. Could it be suitable for me?

One of the problems with anti-inflammatories is that they weaken the stomach's natural defences against its own digestive juices and can lead to ulcers and bleeding - a side-effect that kills 2,000 to 4,000 users in the UK every year. Vioxx (rofecoxib) is a new type of anti-inflammatory designed to avoid this. It works in much the same way as conventional anti-inflammatories, like ibuprofen and diclofenac, but claims to have fewer side effects thanks to a more targeted action. Vioxx should ease your aches and pains while leaving your stomach's defences intact - that's the theory anyway! In practice there have been reports of serious bleeds in people taking Vioxx and, like all anti-inflammatories, it should not be used in arthritis sufferers who have had previous ulcers or bleeds. I doubt it is suitable for you, but you need to discuss it with your own GP.

Ache has me out of step

For the past six months I have started to get a dull ache in the ball of my foot when I stand or walk, and a slight numbness in my toes. My foot appears perfectly normal and I haven't injured it - could it be my circulation?

It could be a number of things but your symptoms are suggestive of a condition called plantar digital neuritis - otherwise known as Morton's neuroma. The pain is caused by a thickening of the nerve that supplies the toes. No one knows for sure why the nerve thickens but it's common - I have seen two cases in the past month. Middle-aged men and women are most at risk, and the pain tends to start from around the base of the third and fourth toes. Milder cases respond well to an impact-absorbing pad worn in the shoe (ask a sports shop or chiropodist for help) but more severe ones require surgery.

Cold comfort

Is there anything that can be done to treat Raynaud's disease? My daughter's hands and feet get extremely cold and painful in the winter months, no matter how many layers she wears.

Raynaud's disease is caused by over-sensitive blood vessels in the extremities which over-react to changes in temperature - the arteries supplying the hands and feet go into spasm when exposed to the cold. The first sign of a problem is the dramatic change in colour of the fingers or toes from a normal, healthy pink to a ghostly white. It's a harmless condition, but can be painful and make it difficult for people to do fiddly jobs when outside or working with cold water. …